TITLE

Valproate-induced panhypogammaglobulinemia

AUTHOR(S)
Eom, Tae-Hoon; Lee, Hyun-Seung; Jang, Pil-Sang; Kim, Young-Hoon
PUB. DATE
June 2013
SOURCE
Neurological Sciences;Jun2013, Vol. 34 Issue 6, p1003
SOURCE TYPE
Academic Journal
DOC. TYPE
Letter
ABSTRACT
Valproate is one of the most used anti-epileptic drugs. Its common side effects are nausea, vomiting, weight gain, hair loss, tremor, changes in behavior, slowed thinking and impaired liver function. Blood dyscrasias are also relatively frequent and a few studies reported changes in serum immunoglobulin concentrations with valproate treatment. We describe a case of panhypogammaglobulinemia with transient pancytopenia due to valproate. Pancytopenia was recovered after discontinuation of valproate but panhypogammaglobulinemia has been persisting. Intravenous immunoglobulin is being administrated monthly. Previous reports describe that other sodium channel blockers, such as phenytoin and carbamazepine, have been associated with hypogammaglobulinemia. This report also suggests that immunodeficiencies can be caused by valproate.
ACCESSION #
88060470

 

Related Articles

  • Valproic acid.  // Reactions Weekly;2/9/2008, Issue 1188, p22 

    The article describes the case of a 7-year-old boy who developed hair disorders while under a valproic acid treatment regimen. The patient was diagnosed with herpes encephalitis when he was nine months old. After months of receiving valproic acid, hair loss was observed in the patient. He also...

  • Sodium valproate.  // Reactions Weekly;May2015, Vol. 1553 Issue 1, p273 

    The article presents a case study of three women who developed tiredness, vomiting, increased appetite, hair loss, tremor and/or weight gain while treated with sodium valproate for idiopathic generalised epilepsy.

  • Meropenem interaction.  // Reactions Weekly;2/23/2008, Issue 1190, p18 

    The article describes the case of a woman who received valproic acid, and experienced seizures after being initiated on meropenem. According to the author, it is possible that the convulsions was caused by a reduction of the plasma concentrations of valproic acid following the administration of...

  • Benefits and Risks of Newer Treatments for Chemotherapy-Induced and Postoperative Nausea and Vomiting. Kovac, Anthony L. // Drug Safety;Feb2003, Vol. 26 Issue 4, p227 

    Nausea and vomiting are common adverse effects of chemotherapy, radiation therapy, anaesthesia and surgery. The incidence of chemotherapy-induced nausea and vomiting (CINV) is estimated to vary from 30 to 90%, depending on the type of chemotherapeutic agent used. Radiation-induced emesis varies...

  • Valproic acid.  // Reactions Weekly;2/17/2007, Issue 1139, p21 

    The article presents a case study of changes in the texture of hair and hair thinning with small areas of alopecia in a 47-year-old woman receiving valproic acid. The curliness of her hair had diminished after about 12 months' therapy at the highest dosage of 500 milligrams (mg) 4 delivered...

  • Valproate.  // Reactions Weekly;12/13/2008, Issue 1232, p33 

    The article describes the case of a 14-year-old girl who developed hyperammonaemic encephalopathy while taking valproate. The patient experienced general malaise, vomiting, and dizziness, then gradually became lethargic. Valporate-induced hyperammonaemic encephalopathy became a potential...

  • Valproate.  // Reactions Weekly;8/22/2009, Issue 1266, p30 

    The article describes the case of a woman who developed reversible brain pseudoatrophy and hyperammonaemic encephalopathy during treatment with valproate for bipolar disorder. She had a history of type I bipolar disorder and she had been receiving valproate for the past five years. She developed...

  • Adverse Reaction Research.  // Reactions Weekly;5/16/2009, Issue 1252, p5 

    The article discusses research on confusion as a serious adverse drug reaction associated with valproic acid. It references a study by E. Bondon-Guitton and colleagues, published in the March 2009 issue of "Pharmacopsychiatry." It concludes that valproic acid-associated confusion is a serious...

  • Autism linked to valproic acid exposure in utero.  // Reactions Weekly;12/13/2008, Issue 1232, p2 

    The article discusses research being done on the association between autism spectrum disorders (ASD) and valproic acid exposure in utero. It references a study by R. L. Bromley and colleagues published in the December 2, 2008 issue of the journal "Neurology." Researchers found that 6.3 percent...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics